New Mexico, 2016

High Wind in New Mexico, February 17 to 19, 2016

February 17 to 19, 2016 · NWS ABQ · 2 events in 2 counties and zones

An upper level trough moving quickly east across the central Rockies forced a powerful jet stream over New Mexico. These strong winds aloft interacted with deepening low pressure over the front range to produce widespread windy conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough moving quickly east across the central Rockies forced a powerful jet stream over New Mexico. These strong winds aloft interacted with deepening low pressure over the front range to produce widespread windy conditions. The strongest winds impacted areas from the Sangre de Cristo Mountains east across the Johnson Mesa. The highest wind gust reported was 66 mph at Kachina Peak and 58 mph at the Raton Airport. There were no reports of wind damage from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 10:39 PM MST, 21 minutes earlier.

Area forecast discussion, Feb 17, 10:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 PM MST WED FEB 17 2016

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS TO PERSIST THROUGH THE TAF PERIOD WITH WESTERLY
WINDS INCREASING THROUGHOUT THE ATMOSPHERE. THURSDAY WILL BE
WINDY WITH GUSTS TO BETWEEN 30-45KTS BY AFTERNOON...MAINLY NORTH
OF INTERSTATE 40 AND ALONG/EAST OF THE SANGRE DE CRISTO MOUNTAINS.

11

&&

.PREV DISCUSSION...307 PM MST WED FEB 17 2016...
.SYNOPSIS...
THE UPPER LEVEL RIDGE OVER NEW MEXICO TODAY WILL BREAK DOWN ON
THURSDAY. THOUGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...MUCH
WINDIER CONDITIONS WILL RETURN TO THE LAND OF ENCHANTMENT AS WELL.
WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE ACROSS THE SANGRE
DE CRISTO MOUNTAINS AND THE RATON RIDGE...WHILE AREAS OF BLOWING
DUST WILL BE POSSIBLE ACROSS THE NORTHEAST PLAINS. CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO BE A CONCERN ACROSS MUCH OF EASTERN
NEW MEXICO AS HUMIDITIES FALL INTO THE SINGLE DIGITS. LESS WIND IN
STORE FOR FRIDAY THROUGH THE WEEKEND. THE NEXT DECENT CHANCE AT
PRECIPITATION LOOKS TO BE MONDAY AND MONDAY NIGHT ACROSS THE
NORTHEAST WHEN THE COMBINATION OF AN UPPER LEVEL TROUGH AND BACK
DOOR FRONT SLIDE ACROSS NEW MEXICO.

&&

.DISCUSSION...
DRY UPPER LEVEL RIDGE CURRENTLY OVER NM WILL BREAK DOWN ON THURSDAY
AS A LARGE PAC NW STORM SYSTEM MOVES INLAND. MANY LOCATIONS WILL
NEAR OR BREAK RECORD HIGHS ONCE AGAIN AS MIXING IMPROVES WITH
INCREASING WIND SPEEDS. 80 DEGREE HEAT WILL BE COMMON ACROSS THE
PLAINS WITH STRONG DOWNSLOPING WINDS. WILL ADD ZONE 527...RATON
RIDGE...INTO THE HIGH WIND WATCH FOR THURSDAY. THE REMAINDER OF THE
HIGH WIND WATCH LOOKS GOOD...THOUGH THE WEST SLOPES MAY END UP BEING
JUST SHY OF CRITERIA. NONETHELESS...50 TO 65KT 700 MB WINDS OVER AND
JUST EAST OF THE SANGRES COMBINED WITH WELL ABOVE NORMAL
TEMPS...AMPLE MIXING AND LEE SIDE SURFACE TROUGH SHOULD MAKE FOR A
WINDY DAY. EXPECT LATER SHIFTS TO ISSUE WIND ADVISORIES FOR MOST
AREAS ACROSS THE EC/NE PLAINS...AND PERHAPS ACROSS THE CHUSKA MTNS
AS WELL. STRONG TO DAMAGING WINDS SHOULD CONTINUE WELL INTO THURSDAY
EVENING AND POTENTIALLY OVERNIGHT ACROSS THE SANGRES.

THOUGH TEMPS WILL COME DOWN A FEW DEGREES ACROSS THE PLAINS ON
FRIDAY BEHIND THURSDAYS TROUGH PASSAGE...HIGH TEMPS WILL REMAIN WELL
ABOVE NORMAL. GFS IS HINTING AT SOME LIGHT QPF ACROSS WC NM FRIDAY
AFTERNOON AS SOME MID LEVEL SUBTROPICAL MOISTURE MOVES INTO THE
STATE. HOWEVER...SUSPECT THAT LOW LEVEL WILL REMAIN TOO DRY FOR ANY
QPF TO REACH THE GROUND. COULD SEE SOME VIRGA HOWEVER. LESS CLOUD
COVER IS EXPECTED SATURDAY AS ZONAL FLOW PREVAILS.

A TROUGH PASSAGE TO OUR NORTH WILL SEND DOWN A BACK DOOR COLD FRONT
ON SUNDAY. TEMPS ACROSS THE EAST WILL DECREASE AROUND 15
DEGREES...HOWEVER...SHOULD STILL REMAIN AT OR ABOVE NORMAL FOR LATE
FEBRUARY. SFC WINDS WILL SLOWLY COME AROUND TO THE EAST AND SE THRU
MONDAY. OUTSIDE OF THE CANADIAN MODEL...MODELS ARE NOT VERY EXCITED
ABOUT PRECIPITATION CHANCES WITH THE FRONT. HOWEVER...ANOTHER
SHORTWAVE ...OR PERHAPS WEAKLY CLOSED LOW...WILL SLIDE DOWN IN NW
FLOW OVER NM ON MONDAY AND MONDAY NIGHT. MORE MOISTURE WILL BE
ASSOCIATED WITH THIS SYSTEM AND COMBINED WITH THE ADDED LIFT FROM
ANOTHER BACK DOOR FRONT...SHOULD YIELD SOME LIGHT PRECIP ACROSS THE
NORTHEAST AND EAST CENTRAL AREAS. 700 MB TEMPS LOWER TO AROUND -7C
ALONG THE I-40 CORRIDOR...TO AROUND -10C ALONG THE COLORADO BORDER.
THUS...SOME AREAS OF SNOW MAY DEVELOP. BEST CHANCES FOR ACCUMULATING
SNOW WILL BE ACROSS THE RATON RIDGE.

MUCH DRIER AIR AND RIDGING STARTS TO BUILD IN FOR THE MID WEEK
PERIOD. DRY CONDITIONS LOOK TO PERSIST THEREAFTER THRU AT LEAST
FRIDAY OF NEXT WEEK.

34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS MUCH OF THE EAST
ON THURSDAY...

RECORD AND NEAR RECORD WARMTH WILL CONTINUE THROUGH AT LEAST
THURSDAY AS SOUTHWEST FLOW ALOFT CHANELS WARMER AIR OVER THE AREA.
WIND SPEEDS ALOFT WILL ALSO STRENGTHEN THROUGH THURSDAY AS AN UPPER
LEVEL TROUGH PASSES NORTH OF NEW MEXICO. IN ADDITION...A POTENT LEE
TROUGH WILL DEVELOP AT THE SURFACE WITH WIDESPREAD BREEZY TO WINDY
CONDITIONS. THE STRONGEST WINDS WILL BE IN THE NORTHERN SANGRE DE
CRISTO MOUNTAINS NEAR THE CO BORDER...WHERE WIND GUSTS TO 60 MPH ARE
EXPECTED THURSDAY. GUSTS FROM 40 TO 50 MPH WILL BE COMMON ELSEWHERE
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.  HUMIDITIES WILL
PLUMMET UNDER THE STRONG DOWNSLOPE FLOW AND RECORD WARMTH. WITH
HAINES INDICES MAINLY IN THE 4 TO 5 RANGE...ALL THE INGREDIENTS WILL
COME TOGETHER FOR A SOLID RED FLAG DAY THURSDAY EAST OF THE CENTRAL
MOUNTAIN CHAIN. FARTHER WEST HAINES WILL BE LOWER. ALTHOUGH THE
TEMPERATURES...HUMIDITIES AND WINDS WILL SUPPORT FAIR COVERAGE OF
RED FLAG CONDITIONS ACROSS THE NORTHWEST HIGHLANDS THURSDAY...HAINES
OF 3 PRECLUDE THE ISSUANCE OF A RED FLAG WARNING THERE. THERE COULD
BE A FEW SHOWERS THURSDAY ACROSS ELEVATED PARTS OF THE
NORTHWEST...BUT WETTING PRECIP IS NOT EXPECTED.

IN THE WAKE OF THURSDAYS UPPER LEVEL TROUGH...TEMPERATURES SHOULD
FALL A FEW TO SEVERAL DEGREES MOST PLACES ON FRIDAY.
NONETHELESS...HIGHS SHOULD STILL VARY 9 TO 21 DEGREES ABOVE NORMAL.
WINDS WILL BE A LOT WEAKER...BUT THERE WILL STILL BE SOME LOCALLY
CRITICAL CONDITIONS FROM TUCUMCARI TO LAS VEGAS WHERE A LEE TROUGH
WILL INDUCE BREEZY DOWNSLOPE FLOW AGAIN FRIDAY AFTERNOON. POCKETS OF
POOR VENTILATION ARE EXPECTED IN THE RIO GRANDE VALLEY AND ACROSS
NORTHWEST AREAS.

THE WEEKEND WILL FEATURE TEMPERATURES WARMING A FEW DEGREES MOST
PLACES SATURDAY...THEN COOLING AREAWIDE SUNDAY IN THE WAKE OF A COLD
FRONT THAT WILL DROP SOUTHWARD THROUGH THE STATE. A MOIST LOW LEVEL
RETURN FLOW WILL DEVELOP IN THE WAKE OF THE COLD FRONT POSSIBLY
TRIGGERING A FEW LIGHT SHOWERS ALONG AND JUST EAST OF THE CENTRAL
MOUNTAIN CHAIN SUNDAY NIGHT.

A BETTER CHANCE OF WETTING PRECIP WILL COME LATE MONDAY THROUGH
TUESDAY TO THE SANGRE DE CRISTO MOUNTAINS AND MUCH OF THE EASTERN
PLAINS...AS AN UPPER LEVEL TROUGH CLIPS NE NM IN NW FLOW ALOFT. THIS
WILL SEND A STRONG COLD FRONT SOUTHWARD THROUGH THE STATE WITH HIGHS
FALLING A FEW DEGREES BELOW NORMAL ACROSS THE EAST ON TUESDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 7 PM MST THURSDAY FOR THE FOLLOWING
ZONES... NMZ103-104-107-108.

WIND ADVISORY FROM NOON THURSDAY TO MIDNIGHT MST THURSDAY NIGHT FOR
THE FOLLOWING ZONES... NMZ523-528>534.

HIGH WIND WATCH FROM 6 AM MST THURSDAY THROUGH THURSDAY EVENING FOR
THE FOLLOWING ZONES... NMZ512>515-527.

&&

33
Hazardous weather outlook, Feb 17, 5:20 AM MST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MST WED FEB 17 2016

NMZ501>540-181300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MST WED FEB 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES WILL AFFECT MUCH OF CENTRAL AND WESTERN
NEW MEXICO TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RECORD HIGH TEMPERATURES WILL AFFECT MUCH OF CENTRAL AND EASTERN
NEW MEXICO THURSDAY. STRONG WEST WINDS ARE POSSIBLE THURSDAY AND
THURSDAY NIGHT OVER THE SANGRE DE CRISTO MOUNTAINS WITH GUSTS UP
TO 65 MPH. WINDY CONDITIONS ARE ALSO POSSIBLE FOR MUCH OF EASTERN
NEW MEXICO AND THE WESTERN HIGH TERRAIN THURSDAY WITH GUSTS UP TO
50 MPH. THE COMBINATION OF GUSTY WINDS AND VERY LOW HUMIDITY WILL
ELEVATE FIRE CONCERNS AS WELL THURSDAY OVER EASTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 17, 11:00 PM MST to February 19, 2:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Kachina Peak at Taos Ski Valley reported peak wind gusts between 50 mph and 66 mph frequently for many hours. The strongest wind gust occurred at 6 am on the 18th.

High Wind, Raton Ridge/Johnson Mesa

When
February 18, 2:00 PM MST to 3:30 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Raton Airport reported a peak wind gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612134, 612135.